Missouri, 2014

Tornadoes and Hail in Missouri, April 3, 2014

April 3, 2014 · NWS PAH · 18 events in 7 counties and zones

Thunderstorms intensified within a zone of strong southerly low level winds that provided abundant warmth and moisture. These strong low level winds enhanced wind shear, which promoted the development of supercells with isolated tornadoes.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$122,000
Crop damage
None recorded
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Thunderstorms intensified within a zone of strong southerly low level winds that provided abundant warmth and moisture. These strong low level winds enhanced wind shear, which promoted the development of supercells with isolated tornadoes. The storms formed near a warm front that was draped across southeast Missouri, southern Illinois, and western Kentucky. The storms occurred within a moist and moderately unstable air mass along and behind the warm front.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Apr 3, 6:10 PM CST, 30 minutes earlier.

Area forecast discussion, Apr 3, 6:10 PM CST, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
710 PM CDT Thu Apr 3 2014

.UPDATE...
Isolated severe tstms are still possible this evening in the PAH
forecast area as a mid-level cap begins to erode. The main event
will be with the approach of a cold front around midnight. Updated
aviation section.

&&

.SHORT TERM /Tonight through Saturday night/...
Issued at 250 PM CDT Thu Apr 3 2014

Main concern in the short term is severe weather and flooding
potential tonight.

Over the past 24 hours...three convective complexes have affected
parts of the forecast area. These complexes were forecast very
poorly by the models...including the high res mesoscale models.
Based on the poor track record of the models...there is not a high
degree of confidence in the evolution of convection tonight.

Widespread convection earlier today stabilized much of southern
Illinois...southwest Indiana...and northwest Kentucky. To the
south of this activity...SPC objective analysis charts indicate
surface based capes from 1000 to 2000 j/kg as of 19z...but also
some convective inhibition. NAM/RAP model soundings indicate a
warm layer around 750 to 800 mb that may be capping development.
This warm layer will erode this evening...but then lapse rates
below 850 mb become poor.

By 04z widespread convection will develop or move into the
forecast area as a potent 500 mb shortwave over the Plains lifts
northeast...producing strong deep layer forcing in a very moist
environment. RAP forecast soundings indicate the low level jet
will increase to 60 knots as it shifts east to the Mississippi
River around or shortly after 00z. In general...shear profiles and
hodographs will become more favorable for supercells by
00z...especially west of the Kentucky Lake region. The potential
limiting factor will be low to mid level lapse rates...as noted
above.

Wind fields will become more unidirectional late this
evening...as evidenced by curved hodographs becoming more straight
line. This will result in a transition to a linear /qlcs/ storm
mode...with damaging straight line winds the primary threat.
Isolated qlcs tornadoes will be possible.

Convective complexes over the past 24 hours have produced locally
heavy rainfall...leading to some isolated flash flooding. With a
strong low level jet and unseasonably moist air mass in
place...there is a potential for more heavy rain. A Flash Flood
Watch has been issued to address this potential. These complexes
have missed most of southeast Missouri...so that area was not
included in the watch.

The cold front will exit the khop/kevv areas by 12z...bringing an
end to all activity. There may be considerable instability
cu/stratocu during the day...per gfs and nam model soundings.
Temps will generally remain steady in the 50s with gusty
northwest winds.

Friday night through Saturday night will be mainly clear and cool
with some potential for frost in the early morning hours. Surface
high pressure will pass over or just north of the forecast area on
Saturday.

.LONG TERM /Sunday through Thursday/...
Issued at 250 PM CDT Thu Apr 3 2014

The next weather system takes shape to our south Sunday, and for at
least the second consecutive day, moves in with pcpn Sunday night
and extends that at least through part of early next week.

This happens as a broad long wave trof carves out across the eastern
half of the country, with us in the cool/damp flow underneath. We'll
go ahead and accept the allblended pops for the Sunday night through
Tuesday time period, focusing on the best chance time period Sunday
night as the system lifts out. Elevated instability there continues
to support the isolated mention of thunder we inherited, so we kept
it.

Temps remain in balance with consistently forecast highs in the
upper 50s to lower 60s, and lows in the upper 30s to 40s. These
represent values some 10 degrees or more below climo norms for this
time of year...though some hint at warming a little toward the end
of the period is noted.

&&

.AVIATION...
Issued at 710 PM CDT Thu Apr 3 2014

This is a tough forecast for timing of convective events. Active
convection this evening...moving in from the sw, will take VFR or
MVFR conditions to temporary IFR conditions. Isolated severe weather
is possible. Cold frontal passage tonight will mark the most
restrictive flight conditions. Somewhat variable winds early this
evening are expected to become more southerly and strengthen ahead
of the system, shifting to the west late tonight. Clouds should
eventually disperse tomorrow morning and return to VFR flight levels
in the wake of the system's departure.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...FLASH FLOOD WATCH through Friday morning FOR KYZ001>022.

MO...FLASH FLOOD WATCH through Friday morning FOR MOZ076-087-111-112.

IL...FLASH FLOOD WATCH through Friday morning FOR ILZ075>078-080>094.

IN...FLASH FLOOD WATCH through Friday morning FOR INZ081-082-085>088.

&&

SHORT TERM...MY
LONG TERM....DH
AVIATION...DH
Hazardous weather outlook, Apr 3, 8:14 AM CST, 10 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
914 AM CDT THU APR 3 2014

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-041000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
914 AM CDT THU APR 3 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

A MODERATE RISK OF SEVERE THUNDERSTORMS IS FORECAST ACROSS THE
ENTIRE REGION TODAY AND TONIGHT. LARGE HAIL...DAMAGING WINDS...AND
TORNADOES ARE POSSIBLE. THE BEST CHANCE TIME PERIOD FOR SEVERE
WEATHER IS LATER TODAY AND TONIGHT...WHEN THE COLD FRONT MAKES
ITS APPROACH AND PASSAGE.

IN ADDITION...HIGH PRECIPITABLE WATER VALUES MEANS THUNDERSTORMS
ARE VERY EFFICIENT RAIN PRODUCERS TODAY AND TONIGHT. RAINFALL
RATES OF 1 TO 2 INCHES AN HOUR ARE OCCURRING AND REPEATING OVER
THE SAME AREAS IN MANY INSTANCES. WITH MORE HEAVY RAIN ON THE
WAY...A FLASH FLOOD WATCH HAS BEEN POSTED FOR MUCH OF THE QUAD
STATE...INCLUDING THE SOUTHEAST MISSOURI COUNTIES ALONG THE
MISSISSIPPI RIVER...AND EXTENDING EASTWARD TO INCLUDE ALL OF
SOUTHERN ILLINOIS...WESTERN KENTUCKY...AND SOUTHWEST INDIANA.
THE FLASH FLOOD WATCH IS IN EFFECT UNTIL 7 AM.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ISOLATED THUNDERSTORMS WILL BE POSSIBLE SUNDAY NIGHT. NO SEVERE
STORMS ARE ANTICIPATED.

.SPOTTER INFORMATION STATEMENT...

FLOOD AND SEVERE WEATHER REPORTS ARE ENCOURAGED TODAY AND TONIGHT
WITH SPOTTER ACTIVATION.

In the hours before

Local storm report, Apr 3, 3:05 PM CST, 3 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
405 PM CDT THU APR 03 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0403 PM     FLASH FLOOD      STANLEY                 37.82N 87.24W
04/03/2014                   DAVIESS            KY   TRAINED SPOTTER

            SIDE STREET FLOODED. CARS TURNING AROUND.

&&

MY
Local storm report, Apr 3, 3:21 PM CST, 3 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
421 PM CDT THU APR 03 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0350 PM     FLOOD            2 NE MOUNT VERNON       38.34N 88.88W
04/03/2014                   JEFFERSON          IL   TRAINED SPOTTER

            2.3 INCHES OF RAIN. A CREEK WAS OVERFLOWING IN HIS
            BACKYARD.

&&

DLL
Local storm report, Apr 3, 4:17 PM CST, 2 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
517 PM CDT THU APR 03 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0514 PM     FLASH FLOOD      EVANSVILLE              37.98N 87.54W
04/03/2014                   VANDERBURGH        IN   TRAINED SPOTTER

            WATER FLOWING OVER NUMEROUS ROADS IN TOWN. DITCHES
            OVERFLOWING. CREEKS AT BANKFULL.

&&

RICKS
Local storm report, Apr 3, 4:35 PM CST, 2 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
535 PM CDT THU APR 03 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0522 PM     HEAVY RAIN       4 E EVANSVILLE          37.98N 87.47W
04/03/2014  M5.10 INCH       VANDERBURGH        IN   TRAINED SPOTTER

            SINCE 11 PM WEDNESDAY NIGHT.

&&

RICKS
Local storm report, Apr 3, 4:49 PM CST, 1 hour 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
549 PM CDT THU APR 03 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0547 PM     FLASH FLOOD      ROCKPORT                37.88N 87.05W
04/03/2014                   SPENCER            IN   PUBLIC

            EXTENSIVE MINOR STREET FLOODING...ROCKPORT CITY PARK HAS
            SIGNIFICANT FLOODING. STORM TOTAL RAINFALL IS 4.75
            INCHES.

&&

PS
Local storm report, Apr 3, 6:39 PM CST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
739 PM CDT THU APR 03 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0720 PM     HAIL             ELDORADO                37.81N 88.44W
04/03/2014  M0.75 INCH       SALINE             IL   PUBLIC

&&

RICKS

The radar

The Memphis radar (KNQA), 180 km away, was scanning. The volume nearest the first event began at 00:41 UTC.

Open the radar archive at this moment

Event by event

6 hail, 5 funnel cloud, 4 tornado, 3 thunderstorm wind. Local standard time, as filed.

Hail, Ripley

When
April 3, 6:40 PM CST
Where
Ripley County, 8.54 mi N of Hill Top
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
36.773, -90.815

Tornado, Butler

When
April 3, 6:56 PM CST to 6:57 PM CST
Where
Butler County, 0.12 mi N of Stringtown to 0.26 mi NE of Stringtown
Rating
EF0
Path length
0.19 mi
Path width
50 yd
Property damage
$17,000
Reported by
NWS Storm Survey
Coordinates
36.752, -90.580

A double wide mobile home had about half of its roof blown off. A couple of trees and tree limbs were blown down. This weak tornado occurred on Missouri Highway M west of Poplar Bluff. Peak winds were estimated near 80 mph.

Hail, Ripley

When
April 3, 7:03 PM CST to 7:04 PM CST
Where
Ripley County, Doniphan to 5 mi ENE of Doniphan
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
36.620, -90.820

Wind gusts to 45 mph accompanied the hail.

Funnel Cloud, Ripley

When
April 3, 7:07 PM CST
Where
Ripley County, 5 mi NE of Doniphan
Reported by
Public
Coordinates
36.671, -90.756

Hail, Cape Girardeau

When
April 3, 7:18 PM CST
Where
Cape Girardeau County, Jackson
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
37.380, -89.670

Funnel Cloud, Wayne

When
April 3, 7:24 PM CST
Where
Wayne County, 1.88 mi NE of Wappapello
Reported by
Trained Spotter
Coordinates
36.948, -90.254

A trained spotter reported the funnel cloud extended at least halfway to the ground.

Hail, Ripley

When
April 3, 7:40 PM CST
Where
Ripley County, 5 mi E of Doniphan
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
36.620, -90.730

Hail, Stoddard

When
April 3, 7:53 PM CST
Where
Stoddard County, Paxico
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
36.950, -90.170

Tornado, Butler

When
April 3, 8:00 PM CST to 8:01 PM CST
Where
Butler County, 1.55 mi NNE of Fisk to 2.02 mi NNE of Fisk
Rating
EF1
Path length
0.55 mi
Path width
75 yd
Property damage
$2,000
Reported by
NWS Storm Survey
Coordinates
36.801, -90.209

The tornado formed near Fisk, right along the Stoddard County line. A very large hardwood tree over three feet in diameter was snapped. A couple of tree tops were down. The tornado was on the ground for just a short time in Butler County. Peak winds were estimated near 90 mph. The tornado crossed the St. Francis River into Stoddard County.

Tornado, Stoddard

When
April 3, 8:01 PM CST to 8:12 PM CST
Where
Stoddard County, 5.45 mi SSE of Dale to 3.27 mi E of Asherville
Rating
EF1
Path length
7.43 mi
Path width
75 yd
Property damage
$8,000
Reported by
NWS Storm Survey
Coordinates
36.805, -90.200

The tornado continued into Stoddard County from Butler County. Hardwood trees were uprooted or snapped. Branches were blown down. One small shed had partial loss of metal roofing and siding. Damage was intermittent along the track, which was over sparsely populated farmland. Peak winds were estimated near 95 mph.

Funnel Cloud, Stoddard

When
April 3, 8:14 PM CST
Where
Stoddard County, 3.39 mi WNW of Bloomfield
Reported by
Trained Spotter
Coordinates
36.910, -89.980

Two funnel clouds were reported by trained spotters, possibly the remnants of the tornado that moved across western Stoddard County earlier.

Tornado, Ripley

When
April 3, 8:40 PM CST to 8:47 PM CST
Where
Ripley County, 4.54 mi WNW of Hill Top to 5.14 mi NNW of Hill Top
Rating
EF2
Path length
3.48 mi
Path width
220 yd
Property damage
$50,000
Reported by
NWS Storm Survey
Coordinates
36.684, -90.870

Thousands of mature large oak and pine trees were snapped and uprooted. One small shed was destroyed, and one larger metal building was unroofed. Some power and communication lines were blown down. This tornado occurred over heavily forested areas of the Current River Valley between Highway 21 and the Current River. Peak winds were estimated near 120 mph.

Thunderstorm Wind, Ripley

When
April 3, 8:44 PM CST
Where
Ripley County, 3 mi N of Doniphan
Measured
61 kt (70 mph) estimated gust
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
36.663, -90.820

Multiple trees were blown down.

Funnel Cloud, Scott

When
April 3, 8:45 PM CST
Where
Scott County, Blodgett
Reported by
Trained Spotter
Coordinates
37.000, -89.530

A trained spotter observed a funnel cloud at least half way to the ground.

Funnel Cloud, Butler

When
April 3, 9:05 PM CST
Where
Butler County, 1.8 mi WSW of Poplar Bluff
Reported by
Trained Spotter
Coordinates
36.740, -90.430

Thunderstorm Wind, Butler

When
April 3, 9:05 PM CST
Where
Butler County, Poplar Bluff
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
36.750, -90.400

Trees and power lines were blown down throughout the community.

Hail, Bollinger

When
April 3, 9:14 PM CST
Where
Bollinger County, Sedgewickville
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
37.520, -89.920

Thunderstorm Wind, Cape Girardeau

When
April 3, 9:55 PM CST
Where
Cape Girardeau County, Tilsit
Measured
61 kt (70 mph) estimated gust
Property damage
$15,000
Reported by
Trained Spotter
Coordinates
37.330, -89.750

Minor roof damage was reported.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2014Every state in 2014This day in weather historyThe tornado archive for Missouri, 2014Warnings in Missouri, April 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 504218, 504231, 504224, 504243, 504240, 504279, 504391, 504244, 504235, 504499, 504247, 504239, 504256, 504389, 504265, 504268, 504270, 504571.